Kentucky, 2024

Damaging Winds in Kentucky, May 26, 2024

May 26, 2024 · NWS ILN · 10 events in 4 counties and zones

A line of thunderstorms lifted northeast across the Ohio Valley during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms lifted northeast across the Ohio Valley during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 8:39 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, May 26, 8:39 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
939 AM EDT Sun May 26 2024

.SYNOPSIS...
At least two rounds of showers and thunderstorms are expected
across the region today into tonight as embedded mid level
disturbances interact with an increasingly moist and unstable
airmass ahead of low pressure and a cold front. That low
pressure system and cold front will move across the Great Lakes
and Ohio Valley on Monday, continuing a chance of showers and
thunderstorms. A cooler airmass will then settle into the Great
Lakes and Ohio Valley through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
For today, convective complexes extending from Illinois to
Kentucky this morning were being aided by a mid level s/wv.
These complexes will also likely result in the formation of one
or more MCVs. The s/wv and MCVs are forecast to eject east into
the middle Ohio Valley by this afternoon. Based on latest radar
and model data, this estimated timing appears to be relatively
accurate. This energy will couple with an advancing warm front
which will bring a plume of MLCAPE values of 1000 to 1500 J/kg,
occurring within a moderately sheared environment. As a result,
various convection allowing models develop some type of MCS
which will progress east/northeast through the area during the
afternoon. Given shear and instability, some strong to severe
storms will be possible with damaging wind and large hail being
the main severe weather threats, although a spin up tornado can
not be ruled out given the shear environment. Have gone with
categorical PoPs. It appears that once this system moves
through, there will likely be a period where pcpn chances will
decrease substantially in the wake of this system, along with
bringing a temporary decrease in overall instability due to rain
cooled air and weak subsidence. Will talk about this more in
the short term discussion. It will be humid with highs in the
upper 70s to the lower 80s under a low level southerly flow
pattern.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Models continue to advertise a secondary mid level s/wv moving
into the region tonight. This feature will be associated with a
stronger low level jet and stronger wind fields. The key to CAMs
developing another MCS across the region will be how much of
the area can recover with SB/MLCAPES to result in severe weather
versus more convection that is elevated/decoupled from the
surface. Right now, it appears that our southern/southwestern
CWA will have the best chance to at least recover with some
SB/MLCAPEs as thunderstorms develop in the low level convergent
flow. As storms begin to share cold pools, the system will be
pushed forward east/southeast with the 0-3 km shear vector.
Damaging winds would be the main threat with isolated large
hail, as well as isolated/few tornadoes possible on on
individual bowing segments. Again have gone with likely to
categorical PoPs. The airmass will be the most moist tonight
with pwats in the 1.50 to 2.00 inch range. Thus, very heavy rain
may fall in a short period of time which would pose a
flood/flash flood threat. However, this should be limited if
storms move at a steady pace. Will mention all hazards for today
and tonight in the HWO. Pcpn is expected to taper off/diminish
in area coverage late as the complex moves east/southeast. Lows
tonight will fall into the lower to mid 60s.

On Monday, a mean mid level trough will dig east into the Great
Lakes and Ohio Valley. This will push surface low pressure and
a cold front east through the region. Overall forcing appears
weak with the best forcing occurring over the eastern half which
is when the cold front will interact with some diurnal
heating/instability. It will be locally breezy with highs
ranging from the lower 70s northwest to the mid/upper 70s east.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A couple of upper level disturbances will keep precipitation in
the forecast at times from Monday night through the day on
Wednesday. Dry conditions are then expected from Wednesday night
through the day on Saturday. Saturday night the next chance for
precipitation will occur.

With the passage of the cold front prior to the long term time
period, temperatures will be cooler. High temperatures in the
60s and 70s are expected with lows in the 40s and 50s.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
For today, mid level energy associated with convective
complexes over IA/KS/MO this morning is forecast to move east
into the middle Ohio Valley by this afternoon. Convection
allowing models differ some on exact timing and strength of this
feature. However, the likelihood of showers and thunderstorms
are expected. Thus, have placed this in all the terminals.
Ceilings will lower into the MVFR category with thunderstorms
with TEMPO IFR or lower visibilities in moderate to locally
heavy rainfall. Outside of thunderstorms, winds will veer from
the east, to the southeast, then to the south, increasing
between 10 and 15 knots with gusts up to 20 knots. There will
likely be a break in pcpn from this first feature as it provides
some temporary stability and lower chances of pcpn in its wake
late this afternoon into early evening.

For tonight, a stronger mid level disturbance is forecast to
move east into the Ohio Valley. An increasing low level jet with
this feature will try to pull instability back to the north
into the region along with decent low level convergence,
resulting in another potential convective complex. Showers and
storms are forecast once again. Since the timing of this system
is still a little more uncertain, have opted to place
predominate SHRA with VCTS/CB in the terminals. Again, lower
conditions can be expected with storms (MVFR ceilings, IFR or
lower visibilities). As the pcpn decreases in areal coverage
overnight as the complex moves east, predominate MVFR ceilings
should develop with some pockets of IFR ceilings possible.

OUTLOOK...MVFR ceilings likely with IFR ceilings possible
Monday morning. Thunderstorms possible Monday. MVFR conditions
possible Tuesday afternoon into Tuesday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Coniglio/Hickman
SHORT TERM...Hickman
LONG TERM...
AVIATION...Hickman
Hazardous weather outlook, May 26, 10:11 AM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1111 AM EDT Sun May 26 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271515-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
1111 AM EDT Sun May 26 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon with another round of
thunderstorms forecast for tonight. Damaging winds will be the main
severe weather threat, but isolated large hail and isolated
tornadoeswill also be possible. Rounds of heavy rain will lead to
the potential for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 26, 11:47 AM EST to 11:49 AM EST
Where
Carroll County, 4.8 mi WSW of English
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.604, -85.213

A tree was downed on George Creek Road.

Thunderstorm Wind, Carroll

When
May 26, 11:53 AM EST to 11:55 AM EST
Where
Carroll County, 0.88 mi NE of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.680, -85.160

A few trees were downed.

Thunderstorm Wind, Owen

When
May 26, 11:58 AM EST to 12:00 PM EST
Where
Owen County, 2.04 mi NE of Owenton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.547, -84.799

A tree was downed on Old Sweet Owen Road.

Thunderstorm Wind, Owen

When
May 26, 12:01 PM EST to 12:03 PM EST
Where
Owen County, 1.08 mi E of New Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.620, -84.880

Three trees were downed along New Liberty Turnpike.

Thunderstorm Wind, Owen

When
May 26, 12:02 PM EST to 12:04 PM EST
Where
Owen County, 2.19 mi SE of Breck
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.477, -84.702

A tree was downed onto Hammonds School Road.

Thunderstorm Wind, Carroll

When
May 26, 12:03 PM EST to 12:05 PM EST
Where
Carroll County, 2.5 mi E of Chent
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.730, -85.024

A few trees were downed along Black Rock Road.

Thunderstorm Wind, Gallatin

When
May 26, 12:03 PM EST to 12:05 PM EST
Where
Gallatin County, 1.56 mi NW of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.695, -84.922

A few trees were downed along State Route 465 near Sparta.

Thunderstorm Wind, Grant

When
May 26, 12:23 PM EST to 12:25 PM EST
Where
Grant County, 1.53 mi W of Crittenden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.781, -84.628

A tree fell across Lebanon Road.

Thunderstorm Wind, Grant

When
May 26, 12:25 PM EST to 12:27 PM EST
Where
Grant County, 1.71 mi ENE of Dry Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.688, -84.550

A tree fell onto and was blocking Knoxville Road.

Thunderstorm Wind, Grant

When
May 26, 12:26 PM EST to 12:28 PM EST
Where
Grant County, 0.66 mi NW of Northcutt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.727, -84.558

A tree was downed on Lemon Northcutt Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179833, 1179834, 1179835, 1179836, 1179837, 1179838, 1179842, 1179839, 1179840, 1179841.